Display Settings:

Format

Send to:

Choose Destination
We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
Ophthalmology. 1995 Nov;102(11):1669-76.

Analysis of the acute ophthalmic manifestations of the erythema multiforme/Stevens-Johnson syndrome/toxic epidermal necrolysis disease spectrum.

Author information

  • 1Department of Ophthalmology, Massachusetts Eye and Ear Infirmary, Boston 02114, USA.

Abstract

PURPOSE:

To evaluate the epidemiology, possible etiologic factors, complications encountered, and treatment administered to a group of patients with ocular involvement in the erythema multiforme/Stevens-Johnson syndrome/toxic epidermal necrolysis disease spectrum who were seen at two large tertiary referral centers over a 34-year period.

METHODS:

Hospital records from 1960 to 1994 at the Massachusetts General Hospital and Shriners Hospital for Crippled Children were reviewed for patients with erythema multiforme, Stevens-Johnson syndrome, or toxic epidermal necrolysis. Only patients fulfilling specific clinical diagnostic criteria and those who received a diagnosis by a dermatologist were included in the review.

RESULTS:

A total of 366 patients with erythema multiforme, Stevens-Johnson syndrome, or toxic epidermal necrolysis were identified. Drugs were the most commonly identified etiologic factor in all three conditions: sulfonamides were the most frequently identified agents. Eighty-nine patients (24%) had ocular manifestations at the time of their acute hospital stay. Ocular involvement was seen in 9% of patients with erythema multiforme, in 69% with Stevens-Johnson syndrome, and in 50% with toxic epidermal necrolysis. The ocular problems were more severe in patients with both Stevens-Johnson syndrome and toxic epidermal necrolysis. There was no significant difference between the number of patients who were treated with systemic steroids and those who were not (P = 0.42).

CONCLUSIONS:

The erythema multiforme/Stevens-Johnson syndrome/toxic epidermal necrolysis disease spectrum remains an important cause of severe visual loss in a significant number of patients. Systemic steroids used during the acute phase of the disease appear to have no effect on the development of ocular manifestations. Studies on the acute immunopathogenic mechanisms occurring in these disease are warranted if more effective therapies are to be found.

PMID:
9098260
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk